[Skip to Content]
[Skip to Content Landing]
Views 836
Citations 0
Observation
October 2014

Cutaneous Embolization of Doxorubicin Drug-Eluting Beads

Author Affiliations
  • 1Department of Dermatology, Louisiana State University Health Sciences Center, New Orleans
  • 2Baldone Reina Dermatology, Covington, Louisiana
  • 3Louisiana State University Health Sciences Center, New Orleans
  • 4Dermatopathology Section, Department of Pathology and Laboratory Medicine, Tulane University Health Sciences, Tulane University School of Medicine, New Orleans, Louisiana
JAMA Dermatol. 2014;150(10):1118-1120. doi:10.1001/jamadermatol.2014.305

Transarterial chemoembolization (TACE) with drug-eluting microspheres (DEMs) is emerging as the therapy of choice by many interventional oncologists and radiologists for unresectable liver tumors. Improvements in drug delivery systems have been made by modification of the embolic agents and the introduction of microcatheters, allowing for precise drug delivery to tumors. Currently, DEMs are being used as the drug delivery system for TACE.1 We report herein a case of cutaneous embolization of doxorubicin-impregnated DEMs after DEM TACE treatment for breast carcinoma metastasized to the liver.

Report of a Case

A woman in her 60s with a history of metastatic breast carcinoma presented with a painful pruritic eruption on her abdomen. One week earlier, she had undergone doxorubicin DEM TACE treatment for liver metastasis with doxorubicin DEM (100-300 µm/75 mg doxorubicin) (LC Beads; Biocompatibles UK Ltd). On physical examination, her right abdominal skin had tender reticulate erythematous nodules coalescing into plaques. Laboratory abnormalities were noted, including a white blood cell count of 17 700/μL and elevated transaminase levels (to convert white blood cells to ×109/L, multiply by 0.001). Punch biopsy histologic findings were consistent with a drug reaction characterized by a lymphocytic infiltrate with eosinophils in the reticular dermis.

At 1 week follow-up, her symptoms persisted with some skin ulceration (Figure, A), and an excisional biopsy was performed. Histologic analysis showed purple foreign material present within vessels and inflammation with focal necrosis within the adipose tissue (Figure, B). No fibrin clots or malignant cells were noted. An embolic process of the doxorubicin pellets in the vessels of the adipose tissue was suspected.

Figure.
Doxorubicin Drug Embolization
Doxorubicin Drug Embolization

A, The clinical presentation shows cutaneous retiform erythematous papules, few with ulceration, after transarterial chemoembolization with drug-eluting microspheres (DEM). B, The histopathologic findings show a foreign material, thought to be a component of DEM, within a vessel of adipose tissue (hematoxylin-eosin, original magnification ×40). This finding was supported by x-ray analysis (not shown).

The excisional biopsy specimens and DEM were submitted for x-ray analysis. The element and atomic percentages were noted. The doxorubicin DEM showed carbon (65.77%), oxygen (27.91%), sulfur (1.88%), sodium (3.52%), and chloride (0.92%) elements . The skin specimen revealed carbon (76.2%), oxygen (20.14%), sodium (2.89%), and scant sulfur (0.77%) content. The sodium from the skin specimen likely corresponded to the sodium chloride within the microspheres. The finding of similar atomic percentages between the same elements in both samples supports the idea that the beadlike material visible in the skin and the DEM were from the same source. Our patient’s pruritus was treated with lidocaine cream; her skin lesions improved; and her laboratory findings returned to baseline.

Discussion

The advantages of DEM TACE include delivery of higher doses of chemotherapy and prolonged tumor contact time while reducing the systemic toxic effects of chemotherapeutic agents.2 DEM TACE is being used for treatment of unresectable hepatocellular carcinoma, metastatic breast cancer, metastatic colon cancer, neuroendocrine tumors, cholangiocarcinoma, and metastatic melanoma, among others.2,3 The most common adverse effects after the procedure are nausea, vomiting, pain, and elevated transaminase levels.4

Embolic agents have improved dramatically with the development of microspheres. Embolization with microspheres alone is approved by the US Food and Drug Administration for hypervascular tumors and arteriovenous malformations. DEMs are being used for chemoembolization of malignant tumors. Microspheres are hydrophilic, and the size is precisely calibrated.5

There are 2 commercially available DEMs: DC/LC Beads (Biocompatibles UK Ltd) and HepaSphere (Biosphere Medical Inc).2,5 The negative charge on both of these microspheres allows positively charged drugs like doxorubicin or irinotecan to be loaded into the beads.5 Then, prior to injection of the doxorubicin DEM, an angiogram is performed to evaluate degree of hepatic tumor perfusion and extrahepatic perfusion.4 A microcatheter is then positioned for injection of the doxorubicin DEM, and the drug is delivered.2

The patient described herein represents a case of cutaneous embolization of DEM. We hypothesize that embolization into the subcutaneous fat occurred through the development of collateral vasculature in our patient. We suspect that this will become more common as smaller DEMs are being used for treating tumors.

Back to top
Article Information

Corresponding Author: Thomas Nicotri, MD, Department of Dermatology, Louisiana State University Health Sciences Center, 1542 Tulane Ave, Ste 639, New Orleans, LA 70112 (tnicot@lsuhsc.edu).

Published Online: July 2, 2014. doi:10.1001/jamadermatol.2014.305.

Conflict of Interest Disclosures: None reported.

Previous Presentation: This case was presented at the 2012 Zola Cooper Meeting; November 10, 2012; New Orleans, Louisiana.

References
1.
Song  MJ, Chun  HJ, Song  S,  et al.  Comparative study between doxorubicin-eluting beads and conventional transarterial chemoembolization for treatment of hepatocellular carcinoma. J Hepatol. 2012;57(6):1244-1250.
PubMedArticle
2.
Jarząbek  M, Jargiełło  T, Wolski  A, Poluha  P, Szczerbo-Trojanowska  M.  Drug-eluting microspheres transarterial chemoembolization (DEM TACE) in patients with liver metastases. Pilot study. Pol J Radiol. 2011;76(3):26-32.
PubMed
3.
Devaux  S, Du Thanh  A, Gallix  B, Girard  C, Dereure  O, Guillot  B.  Hepatic transarterial chemoembolization (HACE) with cisplatin in liver metastases from cutaneous melanoma: a prospective study of three patients. J Eur Acad Dermatol Venereol. 2013;27(2):e261-e262.
PubMedArticle
4.
Martin  RC, Robbins  K, Fagés  JF,  et al.  Optimal outcomes for liver-dominant metastatic breast cancer with transarterial chemoembolization with drug-eluting beads loaded with doxorubicin. Breast Cancer Res Treat. 2012;132(2):753-763.
PubMedArticle
5.
Osuga  K, Maeda  N, Higashihara  H,  et al.  Current status of embolic agents for liver tumor embolization. Int J Clin Oncol. 2012;17(4):306-315.
PubMedArticle
×